Texas, 2015

Flash Flood and Heavy Rain in Texas, March 17 to 18, 2015

March 17 to 18, 2015 · NWS BRO · 4 events in 2 counties and zones

The combination of a negatively tilted shortwave trough, strong large scale ascent, a 850 mb to surface trough over the area, and abundant moisture led to the development of widespread showers and thunderstorms across the ranchlands and brush country of Deep South Texas on St. Patrick's Day 2015.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The combination of a negatively tilted shortwave trough, strong large scale ascent, a 850 mb to surface trough over the area, and abundant moisture led to the development of widespread showers and thunderstorms across the ranchlands and brush country of Deep South Texas on St. Patrick's Day 2015. Showers and thunderstorms trained over the area for several hours, dropping several inches of rain and causing flash flooding in Zapata.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 17, 5:27 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 17, 5:27 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
627 PM CDT TUE MAR 17 2015

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&

.AVIATION...SHOWERS ARE AFFECTING THE MFE AERODROME RIGHT
NOW...BUT ARE MOVING AWAY...WHICH SHOULD PROVIDE A DRY PERIOD
THERE FOR A FEW HOURS. MEANWHILE...PRECIPITATION IS APPROACHING
HRL AND BRO. OVERALL...VFR/MVFR IS EXPECTED TO PREVAIL THROUGH
THE OVERNIGHT HOURS AS RAINFALL DEVELOPS AND PERSISTS DUE A
DISTURBANCE IN THE MID-LEVELS OF THE ATMOSPHERE APPROACHING FROM
THE WEST. THE PRECIPITATION SHOULD BECOME MORE ISOLATED IN NATURE
TOMORROW AS THE DISTURBANCE MOVES EAST...SO ISOLATED THAT IT HAS
NOT BEEN INCLUDED IN THE TAFS FOR TOMORROW.
&&

.PREV DISCUSSION... /ISSUED 229 PM CDT TUE MAR 17 2015/

SHORT TERM... /NOW THROUGH WEDNESDAY NIGHT/...A MID LEVEL LOW WILL
MOVE NORTHEAST TOWARD THE BIG BEND AND INTO WEST TEXAS THROUGH
TONIGHT...AND THE LOCAL MID LEVEL PATTERN WILL BECOME SOUTHWEST
INSTEAD OF SOUTH. THE BEST DYNAMIC LIFT WILL BE OVER THE UPPER
VALLEY...LEAVING THE LOWER VALLEY WITH LIGHT...MOIST SOUTHEAST
SURFACE WINDS AND DECENT ISENTROPIC LIFT...THUS LIGHT RAIN...SOME
DRIZZLE...AND LOWER CIGS AND VSBY.

TONIGHT...MORNING PRECIPITATION ACTIVITY WAS RATHER QUIET...ONLY
REGISTERING OVER THE FAR WEST...WITH A FEW HUNDREDTHS OF AN INCH OF
LIGHT RAIN FALLING AT ZAPATA...FOR EXAMPLE. THE BEST ENERGY WITH THE
MID LEVEL LOW IS IN THE PROCESS OF MOVING OVER THE UPPER VALLEY THIS
AFTERNOON...AND MAY RESULT IN RAINFALL AMOUNTS INCREASING INTO THE
TENTHS OF INCHES THROUGH THIS AFTERNOON AND EVENING. A FOLLOW-UP
MINOR SHORTWAVE MAY TRIGGER SIMILAR RAINFALL OVER THE MID VALLEY
TONIGHT. THUNDER IS NOT OUT OF THE PICTURE AT THIS POINT...BUT THE
SOUNDING IS NOT UNSTABLE ENOUGH THROUGH THE MID ATMOSPHERE TO
BOLSTER CONFIDENCE IN ANY SIGNIFICANT STRONGER WX. IN ADDITION...
SOME DRY SLOTTING MAY OCCUR ALOFT...PUTTING AN ADDITIONAL HINDRANCE
TO STRONGER UPDRAFTS. STILL...SOME POCKETS OF MODERATE RAINFALL
COULD YIELD THE FEW TENTHS OF AN INCH OF RAINFALL CURRENTLY PAINTED
FOR PORTIONS OF THE UPPER VALLEY FROM MIDNIGHT TO DAWN. LOW TEMPS
WILL BE IN THE MID 60S.

WEDNESDAY...THE SHOW WILL END WEDNESDAY AS THE MID LEVEL LOW OPENS
AND EJECTS QUICKLY NORTHEAST ACROSS TEXAS WEDNESDAY MORNING. RAIN
CHANCES WILL DECEASE JUST AS FAST...TO NIL BY WEDNESDAY NIGHT...
THOUGH RIGHT REAR ENTRANCE JET DYNAMICS MAY CATCH THE UPPER VALLEY
WITH A FEW EXTRA LITTLE SHOWERS TONIGHT THROUGH WEDNESDAY MORNING.
HIGH TEMPS WILL BE CLOSE TO NORMAL IN THE MID TO UPPER 70S WHILE
WINDS REMAIN LIGHT FROM THE SOUTHEAST. NOT TOO HOPEFUL FOR MUCH SUN
WEDNESDAY WITH A MIX OF LOW AND HIGH CLOUDS RUNNING INTERFERENCE FOR
EACH OTHER...BUT BRIGHT SKIES WILL GIVE A SENSE OF A RETURN TO
NORMALCY WITH THE NEAR NORMAL TEMPS. EARLY MORNING FOG WILL AGAIN BE
PROBLEMATIC WITH THE WET GROUND AND ELEVATED DEW POINTS...AND EXPECT
AREAS OF FOG ACROSS THE EAST AND AT THE COAST AFTER MIDNIGHT...BUT
GUIDANCE IS NOT SOLID ON DENSE AND MAY NEED TO PLAY THAT BY EAR FOR
NOW.

WEDNESDAY NIGHT...EXPECT LIGHT WINDS AND MILD...ABOVE AVG OVERNIGHT
LOW TEMPS AGAIN IN THE MID 60S. WEAK RIDGING WILL DEVELOP OVER TEXAS
AS THE NEXT CUT OFF LOW HANGS OUT OVER THE NORTHERN BAJA PENINSULA/
SOUTHERN CALIFORNIA REGION. FOG AND LOW CLOUDS WILL AGAIN BE IN THE
MIX OVER NIGHT AS DEW POINTS RISE TO THE CHALLENGE AND BUMP UP
AGAINST LOWS IN THE MID 60S.

LONG TERM..../...THURSDAY THROUGH TUESDAY/...THE WEATHER PATTERN
CONTINUES WITH SEVERAL PACIFIC SHORTWAVE ENERGIES MOVING INTO BAJA
CA AND SWINGING TOWARDS THE NORTHEAST.

UPPER RIDGE WILL BE IN PLACE EARLY IN THE LONG TERM THURSDAY AS THE
LOW PRESSURE...IMPACTING THE SHORT TERM PERIOD...WEAKENS AND GETS
ABSORVED WITH A MARGINAL ZONAL FLOW. MEANWHILE...ANOTHER TROUGH
PROGRESSES SOUTH RIGHT ALONG THE CA COAST BEGINNING TO MAKE ITS
WAY INLAND OVER BAJA CA FRIDAY INTO SATURDAY. THIS WILL KEEP A
SOUTHWESTERLY FLOW ALOFT WHILE AT THE SURFACE SE WINDS WILL BE IN
PLACE. THE SE FLOW WILL KEEP HIGH DEW POINTS ACROSS THE CWA WITH
GOOD SUNSHINE. THIS WILL RESULT IN WARMER HIGH TEMPS THU THROUGH
FRIDAY. HIGH TEMPERATURES WILL BE NORMAL FOR THIS TIME OF THE YEAR
AND THE FIRST TIME THIS MONTH AFTER THE PROLONGED PERIODS OF RAIN
AND OVERCAST SKIES.

BY FRIDAY AFTERNOON INTO SATURDAY...THE UPPER LEVEL TROUGH SWINGS
TO THE NORTHEAST PUTTING THE CWA UNDER AN AREA OF DIFFLUENCE AND
UPPER LEVEL DIVERGENCE WHILE A COASTAL TROUGH ESTABLISHES ALONG
THE COASTAL WATERS. IN ADDITION TO THE UPPER LEVEL SUPPORT...THERE
WILL BE AN ABUNDANCE OF LOW TO MID LEVEL MOISTURE THAT WILL
SUPPORT FOR MODERATE TO HEAVY RAINFALL POTENTIAL. A WEAK FRONT
WILL MAKE ITS WAY SOUTH LATE SATURDAY INTO SUNDAY SHIFTING
BRIEFING WINDS TOWARDS THE NORTH AND BRINING A SLIGHT DECREASE IN
TEMPERATURES MAINLY SATURDAY NIGHT INTO SUN WITH LOWS REMAINING IN
THE MID 50S. HIGH TEMPERATURES WILL REMAIN IN THE LOW 70S AS THE
OVERCAST CONDITIONS WILL KEEP TEMPS BELOW NORMAL. A BROADER RIDGE
BUILDING ACROSS THE WEST WILL RETURN NORTHWEST FLOW ALOFT WITH DRY
AIR FILTERING INTO THE AREA MONDAY RETURNING SPRING LIKE CONDITIONS
ACROSS THE AREA. ANOTHER WEAK AND DRY FRONT IS DEPICTED IN THE
MODELS FOR TUESDAY WHICH WILL ONLY KEEP TEMPERATURES A FEW DEGREES
BELOW NORMAL.

MARINE...NOW THROUGH WEDNESDAY NIGHT...LIGHT SOUTHEAST WINDS AND
LOW SEAS WITH BROAD 1015 TO 1020 MB HIGH PRESSURE OVER THE NORTHWEST
GULF. SEA FOG MAY BE AN ISSUE TONIGHT AND WEDNESDAY MORNING AS NEAR
SHORE WATER TEMPS ARE BELOW THE DEW POINT.

THURSDAY THROUGH MONDAY...LIGHT TO MODERATE ONSHORE  FLOW WILL
PREVAIL THROUGH MUCH OF THE LONG TERM PERIOD. RAIN CHANCES TO TAPPER
OFF WITH FAIR CONDITIONS INTO FRIDAY. ANOTHER UPPER LEVEL STORM
SYSTEM AND WEAK FRONT MOVES INTO THE REGION FRIDAY NIGHT AND
SATURDAY WITH SHOWERS AND THUNDERSTORMS AND A BRIEF MODEST SHIFT
OF THE WIND FROM THE NORTH. THE GRADIENT INCREASES ENOUGH TO
LIKELY WARRANT EXERCISE CAUTION SATURDAY.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Mar 17, 4:02 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
502 PM CDT TUE MAR 17 2015

TXZ248>257-182100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
502 PM CDT TUE MAR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

AREAS OF FOG...SOME POSSIBLY DENSE...WILL AFFECT PORTIONS OF DEEP
SOUTH TEXAS AND THE RIO GRANDE VALLEY THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AREAS OF FOG...SOME POSSIBLY DENSE...WILL AFFECT PORTIONS OF DEEP
SOUTH TEXAS AND THE RIO GRANDE VALLEY DURING THE LATE NIGHT AND
EARLY MORNING HOURS OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-182100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
502 PM CDT TUE MAR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

WIDESPREAD FOG...SOME POSSIBLY BECOMING DENSE...WILL AFFECT THE
LAGUNA MADRE AND GULF OF MEXICO WATERS EAST OF PADRE ISLAND FROM 0
TO 20 NAUTICAL MILES OFFSHORE THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Corpus Christi radar (KCRP), 196 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Zapata

When
March 17, 8:00 PM CST to March 18, 1:45 AM CST
Where
Zapata County, Zapata
Reported by
Emergency Manager
Coordinates
26.900, -99.230

Zapata County EM reported 2.75 inches of rainfall.

Heavy Rain, Zapata

When
March 17, 8:00 PM CST to March 18, 1:45 AM CST
Where
Zapata County, Escobas
Reported by
Emergency Manager
Coordinates
27.070, -99.020

Escobas Co-Op observer reported 3 inches of rainfall.

Heavy Rain, Jim Hogg

When
March 17, 8:30 PM CST to March 18, 1:45 AM CST
Where
Jim Hogg County, Hebbronville
Reported by
Emergency Manager
Coordinates
27.320, -98.680

Hebbronville Co-Op observer reported 3.8 inches of rainfall.

Flash Flood, Zapata

When
March 17, 11:00 PM CST to March 18, 1:45 AM CST
Where
Zapata County, 1.34 mi ENE of Zapata Arpt to 4.3 mi NNW of Zapata Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.890, -99.261

Local law enforcement reported flooding in Zapata, with water over Highways 83 and 16 in places and several arroyos over their banks. Up to 6 inches of water was reported over the roadways in the Medina addition.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568780, 568781, 568782, 568785.